Kentucky, 2011

Damaging Winds in Kentucky, May 25, 2011

May 25, 2011 · NWS LMK · 13 events in 9 counties and zones

Warm humid air overspread the Ohio Valley ahead a a strong closed low located over Missouri. By late afternoon on the 25th, discrete supercells over western Kentucky were beginning to congeal into a squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Warm humid air overspread the Ohio Valley ahead a a strong closed low located over Missouri. By late afternoon on the 25th, discrete supercells over western Kentucky were beginning to congeal into a squall line. Later in the evening and throughout the early morning hours, a squall line crossed central Kentucky. Widespread wind damage occurred along and west of Interstate 65, with isolated damage east of the Interstate. A portion of this line of storms developed into a bow echo that brought damage along the Kentucky Tennessee border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 25, 8:10 PM CST, 31 minutes earlier.

Area forecast discussion, May 25, 8:10 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 PM EDT WED MAY 25 2011

...MESOSCALE UPDATE...

...INTENSE LINE OF SEVERE THUNDERSTORMS MOVING INTO SOUTHERN INDIANA
AND PORTIONS OF NORTH-CENTRAL KENTUCKY WITH WINDS OF 70+ MPH...

VERY INTENSE LINE OF SEVERE THUNDERSTORMS CONTINUES TO HEAD EAST
INTO OUR FAR NORTHWEST PORTION OF THE LMK SERVICE AREA.  WIDESPREAD
WIND DAMAGE IS OCCURING IN DUBOIS COUNTY INDIANA AT THE MOMENT.
THIS LINE WILL CONTINUE TO STEAMROLL EASTWARD ACROSS SOUTHERN
INDIANA AND WEST-CENTRAL KENTUCKY OVER THE NEXT SEVERAL HOURS.

NO REAL CHANGES HAVE BEEN NOTED IN THE STABILITY FIELDS OVER THE
LAST HOUR.  LARGE PRESSURE FALL AND PRESSURE RISE COUPLET STILL
NOTICEABLE ON THE SURFACE ANALYSIS INDICATING THE POTENTIAL FOR
WIDESPREAD WIND DAMAGE TO OCCUR WITH THIS ACTIVITY.  IN
ADDITION...SEVERAL MESOVORTICES HAVE BEEN DETECTED WITHIN THIS LINE
AND THE THREAT OF SQUALL LINE EMBEDDED TORNADOES CONTINUES TO BE A
REAL CONCERN.

BASED ON THE LATEST RADAR SCANS...THIS ACTIVITY WILL BE APPROACHING
AREAS LIKE BRANDENBURG AND CORYDON BY 1030 PM EDT.  BY 1100 PM EDT
THIS LINE WILL LIKELY BE IMPACTING THE LOUISVILLE METRO
AREA...RADCLIFF...ELIZABETHTOWN...AND AREAS SOUTHWESTWARD TO BOWLING
GREEN.  THESE AREAS SHOULD BE PREPARED FOR A PERIOD OF HIGH WINDS
OVER THE NEXT 60-90 MPH.  THESE WINDS WILL LIKELY RESULT IN
WIDESPREAD WIND DAMAGE AND WILL LIKELY RESULT IN WIDE SPREAD POWER
OUTAGES.

THE LINE IS ACCELERATING A BIT AND STARTING TO BOW OUT.  BASED ON
THE LATEST TRENDS...THIS LINE WILL LIKELY BEGIN TO IMPACT AREAS FROM
FRANKFORT SOUTH TO NEAR CAMPBELLSVILLE BY MIDNIGHT EDT  AND WILL
LIKELY BE IN THE LEXINGTON METRO AREA BY 1230-130 AM EDT.

ALL PUBLIC FORECAST PRODUCTS HAVE BEEN UPDATED TO ACCOUNT FOR THE
NEW TORNADO WATCH...NUMBER 376 WHICH IS IN EFFECT UNTIL 500 AM EDT.

.SHORT TERM (TONIGHT AND THURSDAY)...

...POTENTIAL FOR A SIGNIFICANT SEVERE SQUALL LINE TO AFFECT THE AREA
TONIGHT...

STRONG LOW PRESSURE OVER EASTERN KANSAS WILL PUSH TOWARDS CENTRAL
INDIANA TONIGHT...BRINGING AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE REGION THIS EVENING AND THROUGH THE OVERNIGHT
HOURS. ACTIVITY WILL LIKELY COME IN TWO WAVES.

FIRST WAVE: A CONVERGENCE ZONE BASICALLY LOCATED JUST TO OUR NW/W
NEAR THE IL/IN/KY TRI-BORDER WILL BE THE FOCUS FOR STRONG TO
ISOLATED SEVERE STORMS FROM NOW THROUGH ROUGHLY 7PM EDT. THESE
STORMS THOUGH WILL GENERALLY STAY JUST WEST OF OUR CWA...THOUGH A
FEW COUNTIES SUCH AS DUBOIS/ORANGE/PERRY OR OTHER CLOSE LOCATIONS
COULD BE IMPACTED BY THIS ACTIVITY. THE DEEP LAYER SHEAR IS
UNIDIRECTIONAL BUT STRONG...SO A FEW SUPERCELLS WITH GENERALLY LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE...THOUGH AN ISOLATED
TORNADO CAN NOT BE RULED OUT EITHER. AGAIN...THIS ACTIVITY WILL
GENERALLY AFFECT THE IND CWA...BUT COULD SKIRT OUR NWRN CWA THROUGH
THE AFTERNOON HOURS.

SECOND WAVE: TONIGHT WILL BE THE MAIN SHOW AS A PRE-FRONTAL BOUNDARY
GENERATES SHOWERS/STORMS MOST LIKELY ACROSS NERN ARKANSAS AND SERN
MISSOURI. A LITTLE WARMING ALOFT HAS THIS AREA QUIET FOR NOW...BUT
CONVECTION SHOULD INITIATE NEAR THE MO/AR BORDER BY ROUGHLY 5PM EDT
AND LIKELY IN THE FORM OF DISCRETE SUPERCELLS. THESE POTENTIAL
STORMS HAVE PROMPTED A HIGH RISK FROM SPC...WHICH ACTUALLY CREEPS
INTO OUR WRN CWA. THESE SUPERCELLS WELL TO OUR WEST WILL HAVE A GOOD
CHANCE AT PRODUCING LONG TRACKED AND POTENTIALLY DEADLY TORNADOES
GIVEN THE LARGE INSTABILITY AND THE DEEP LAYER SPEED/DIRECTIONAL
SHEAR IN PLACE TONIGHT. MODEL SOUNDINGS SHOW THAT SFC WINDS ACTUALLY
BACK THIS EVENING...INCREASING THE LOW-LEVEL HELICITIES AND BULK
SHEAR. AS THE SUPERCELLS TRACK EAST-NORTHEAST...THEY SHOULD SOMEWHAT
MORPH INTO A SQUALL LINE TONIGHT AND BY THE TIME CONVECTION REACHES
OUR WRN CWA...IT SHOULD BE A MIXED LINE OF BOWING SEGMENTS AND
DISCRETE CELLS. THUS AREAS OVER OUR FAR WRN CWA WILL HAVE THE BEST
CHANCE AT SEEING TORNADIC STORMS MAINLY BETWEEN 7-10PM EDT. AS THIS
LINE PUSHES EAST IT WILL BECOME MORE OF A SQUALL LINE AND LESS
DISCRETE CELLS. THUS THE THREAT WILL SWITCH FROM A SUPERCELL
(TORNADOES/HAIL) MODE TO A SQUALL LINE (DAMAGING WINDS/ISOLATED
TORNADOES) MODE CLOSER TO I-65. THIS LINE SHOULD REACH AN SDF TO BWG
LINE ROUGHLY BY THE 9-11PM EDT TIME FRAME. AREAS EAST OF I-65 WILL
GENERALLY BE UNDER THE DAMAGING WIND THREAT FROM THE SQUALL LINE
FROM 11PM-MIDNIGHT AND LATER AS IT TRACKS EAST INTO THE BLUEGRASS.

CURRENTLY...A PDS TORNADO WATCH IS IN EFFECT FOR MUCH OF THE REGION
UNTIL 10 PM EDT. IT SHOULD BE NOTED THAT ALL THE INGREDIENTS ARE IN
PLACE FOR A SEVERE WEATHER OUTBREAK WITH THE POTENTIAL FOR
SIGNIFICANT TORNADOES...ESPECIALLY OVER OUR FAR WRN CWA. LOOKING FOR
ANY KIND OF BUST POTENTIAL...BUT DO NOT REALLY SEE ONE.

FOR TOMORROW...THE MAIN SQ LINE COULD BE ONGOING OVER FAR ERN CWA IN
THE MORNING HOURS. HOWEVER THIS IS THE PRE-FRONTAL ACTIVITY...AND
THE LOW PRESSURE/S COLD FRONT WILL STILL PUSH THROUGH OUR CWA
TOMORROW AFTERNOON-EVENING. SO THERE WILL STILL EXIST A THREAT FOR
AFTERNOON SEVERE WEATHER ALONG THE COLD FRONT AND MAINLY EAST OF
I-65 THURSDAY AFTERNOON.

CONCERNING TEMPS...TONIGHT WILL BE MILD WITH LOWS IN THE 60S TO LOW
70S. RAINFALL/CLOUDS WILL GREATLY AFFECT TEMPS TOMORROW...SO THINK
WILL GO MODESTLY WITH THURSDAY AFTERNOON HIGHS IN THE 70S.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

MOST OF THE ATTENTION TODAY HAS BEEN SPENT ON THE SHORT TERM SO THIS
DISCUSSION WILL BE NECESSARILY SHORT.

ONCE THE THURSDAY STORM SYSTEM MOVES OFF TO THE EAST THURSDAY
EVENING THE WEATHER WILL BE MUCH QUIETER FOR THE REMAINDER OF THE
FORECAST PERIOD. UPPER LEVEL RIDGING WILL QUICKLY BUILD OVER THE
SOUTHEAST UNITED STATES SATURDAY AND REMAIN IN PLACE THROUGH MID
WEEK NEXT WEEK. WE COULD SEE A FEW THUNDERSTORMS FRIDAY
NIGHT/SATURDAY AS A WEAK DISTURBANCE SLIDES BY TO OUR NORTH...AND A
FEW THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS THE UPPER RIDGE
WEAKENS A BIT. OTHERWISE HOWEVER THIS PATTERN WILL RESULT IN MOSLTY
HOT AND DRY WEATHER.

AFTER A COOL POST-FRONTAL DAY ON FRIDAY WITH HIGHS IN THE LOWER TO
MIDDLE 70S...90S WILL ENVELOP THE REGION SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION (00Z TAF ISSUANCE)...

CONDITIONS THROUGH 26/00Z WILL REMAIN VFR AT THE TAF SITES.
SCATTERED CONVECTION TO THE WEST OF KSDF IS EXPECTED TO INCREASE
OVER THE NEXT FEW HOURS AS DISCRETE STORMS FIRE AHEAD OF THE MAIN
SQUALL LINE WHICH IS APPROACHING NOW APPROACHING KPAH.  FOR THIS
REASON...WILL INSERT VCTS IN AT KSDF AND KBWG AT THE BEGINNING OF
THE TAF PERIOD.  BASED ON RADAR ESTIMATE/MOTION...BELIEVE THAT
STORMS WILL BEGIN TO IMPACT KBWG AND KSDF BY 26/02Z.  WILL CARRY A
TEMPO GROUP FOR NOW FROM 26/02-05Z WITH HEAVY THUNDERSTORMS AND HIGH
WINDS.  LINE SHOULD BE EAST OF KSDF AND KBWG BY 26/05Z OR SO.
FURTHER EAST AT KLEX...VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF
THE EVENING HOURS.  WINDS WILL BE BRISK OUT OF THE SOUTHWEST AT
12-15KT WITH GUSTS UP TO 25KTS.  STORMS SHOULD APPROACH KLEX BY
26/03-04Z SO WE'LL START A VCTS GROUP BY 26/03Z OR SO.  BEST CHANCE
OF STORMS IN THE KLEX TERMINAL WILL BE BETWEEN 26/04-08Z.  HERE WILL
ALSO CARRY HEAVY THUNDERSTORMS AND WIND HERE.  CONVECTION SHOULD BE
EAST OF KLEX BY 26/09Z.

WILL CONTINUE TO MONITOR THE TAF FORECAST THIS EVENING AND ONCE
STORMS GET CLOSER WILL ATTEMPT TO FURTHER REFINE THE TAFS AS NEEDED.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

MESOSCALE......MJ
SHORT TERM.....AL
LONG TERM......13
AVIATION.......MJ
Hazardous weather outlook, May 25, 7:50 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 PM EDT WED MAY 25 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-262000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
950 PM EDT WED MAY 25 2011 /850 PM CDT WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 500 AM EDT...400 AM EDT.

AN INTENSE LINE OF SEVERE THUNDERSTORMS WILL MOVE EASTWARD ACROSS
THE OUTLOOK AREA THIS EVENING AND OVERNIGHT.  WIND GUSTS WITHIN THE
LINE OF STORMS WILL LIKELY EXCEED 70 MPH.  IN ADDITION...LARGE HAIL
AND SCATTERED TORNADOES MAY BE EMBEDDED WITHIN THIS SQUALL LINE.

THIS SQUALL LINE WILL ENTER THE WESTERN PORTION OF THE OUTLOOK AREA
BY 10 PM EDT AND REACH THE I-65 CORRIDOR BY 11 TO 1130 PM EDT.  IT
IS EXPECTED TO REACH THE FRANKFORT AND LEXINGTON AREAS BETWEEN 1230
AND 130 AM EDT.

SINCE THESE SEVERE STORMS ARE EXPECTED TO AFFECT THE OUTLOOK AREA
AT OVERNIGHT...WE HIGHLY ENCOURAGE YOU TO SET YOUR NOAA WEATHER RADIO
TO ALERT MODE SO THAT YOU CAN BE AWAKENED IN THE EVENT THAT A
WARNING IS ISSUED WHILE YOU ARE ASLEEP. MANY SEVERE WEATHER
FATALITIES OCCUR LATE AT NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE THURSDAY ACROSS THE REGION. ISOLATED
DAMAGING WIND GUSTS WILL BE POSSIBLE WITH SOME OF THE STRONGER
STORMS...ESPECIALLY IN THE AFTERNOON ALONG AND EAST OF I-65.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT INTO
SATURDAY AS A WEAK SYSTEM PASSES BY TO OUR NORTH. AT THIS TIME
SEVERE WEATHER LOOKS UNLIKELY WITH THIS SYSTEM.

HOT WEATHER WILL MOVE IN FOR THE HOLIDAY WEEKEND. HEAT INDEX
READINGS SUNDAY AND MONDAY WILL BE IN THE LOWER TO MIDDLE
90S...AND ON TUESDAY MAY SURPASS 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE NEEDED TONIGHT AND THURSDAY.

MJ/AL/13

In the hours before

Local storm report, May 25, 8:19 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1019 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     10 W ENGLISH            38.33N  86.65W
05/25/2011  E60 MPH          CRAWFORD           IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1100805

EER
Local storm report, May 25, 8:26 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1026 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     JASPER                  38.39N  86.94W
05/25/2011                   DUBOIS             IN   TRAINED SPOTTER

            UPDATED...NUMEROUS TREES AND POWER LINES DOWN.
            WIDESPREAD POWER OUTAGES REPORTED IN JASPER.

&&

CORRECTED REMARKS

EVENT NUMBER LMK1100802

EER
Local storm report, May 25, 8:28 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1028 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     CURBY                   38.24N  86.38W
05/25/2011  E70 MPH          CRAWFORD           IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1100806

RL
Local storm report, May 25, 8:30 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND GST     MILLTOWN                38.34N  86.27W
05/25/2011  E65 MPH          CRAWFORD           IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1100807

RL
Local storm report, May 25, 8:33 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1033 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HUNTINGBURG             38.30N  86.96W
05/25/2011                   DUBOIS             IN   TRAINED SPOTTER

            TRACTOR TRAILER BLOWN OVER

&&

EVENT NUMBER LMK1100808

RL
Local storm report, May 25, 8:37 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1037 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND DMG     HUNTINGBURG             38.30N  86.96W
05/25/2011                   DUBOIS             IN   TRAINED SPOTTER

            TRACTOR TRAILER BLOWN OVER. CORRECTED TIME.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LMK1100808

EER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
May 25, 8:41 PM CST
Where
Ohio County, Centertown
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.420, -87.000

A tree toppled onto a home, damaging its roof.

Thunderstorm Wind, Ohio

When
May 25, 8:46 PM CST
Where
Ohio County, Fordsville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.630, -86.720

A spotter estimated a 70 mph wind gust.

Thunderstorm Wind, Breckinridge

When
May 25, 8:50 PM CST
Where
Breckinridge County, 5 mi SW of Hardinsburg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.729, -86.535

Thunderstorm Wind, Jefferson

When
May 25, 10:15 PM EST to 10:36 PM EST
Where
Jefferson County, Louisville
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.230, -85.780

Widespread damage developed over the Louisville metropolitan area as a result of a severe squall line. Dozens of trees were downed across the urban area, especially in Prospect and along River Road east of downtown. Winds up to 70 mph were estimated by a trained spotter in the Middletown subdivision.

Thunderstorm Wind, Shelby

When
May 25, 10:40 PM EST
Where
Shelby County, 4 mi WSW of Finchville
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.128, -85.388

Thunderstorm Wind, Logan

When
May 25, 9:46 PM CST
Where
Logan County, Russellville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.850, -86.880

County dispatchers noted that several trees were downed with scattered power outages countywide.

Thunderstorm Wind, Shelby

When
May 25, 10:55 PM EST
Where
Shelby County, 4 mi SE of Shelbyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.179, -85.178

Several power outages developed across Shelbyville. A spotter estimated a 60 mph wind gust.

Thunderstorm Wind, Simpson

When
May 25, 10:00 PM CST
Where
Simpson County, 1.65 mi WSW of Stowers
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.808, -86.656

A spotter reported debris from a roof and several trees downed near the intersection of state highways 23 and 621.

Thunderstorm Wind, Warren

When
May 25, 10:03 PM CST
Where
Warren County, 1 mi SW of Rockfield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.890, -86.563

Many hardwood trees downed near Bogle Road.

Thunderstorm Wind, Warren

When
May 25, 10:10 PM CST
Where
Warren County, 3 mi S of Bowling Green
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.937, -86.430

An apartment building had some shingles ripped from the roof and scattered about the courtyard. Several shutters were also removed. The ASOS mesonet at Bowling Green Airport measured a 58 mph gust.

Thunderstorm Wind, Simpson

When
May 25, 10:12 PM CST
Where
Simpson County, 4 mi E of Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.720, -86.498

A spotter reported damage to a barn along with several downed trees.

Thunderstorm Wind, Barren

When
May 25, 10:42 PM CST
Where
Barren County, Austin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.820, -86.020

Several trees were downed near Austin.

Thunderstorm Wind, Green

When
May 25, 11:09 PM CST
Where
Green County, Greensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.270, -85.500

Several trees were downed across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293815, 293816, 293817, 293820, 293822, 293824, 293823, 293826, 293831, 293829, 293827, 293832, 293833.